Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Tucson, AZ

July 11, 2020Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2020, 7:39 PM MST for Pima County, Arizona. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 7:39 PM MST (02:39 UTC)
Expired
Jul 11, 2020, 8:30 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:52 PM MSTTSTM WND DMG6 S Oro Valley, AZLARGE PINE TREE DOWNED.
Jul 11, 7:52 PM MSTTSTM WND GST 602 S Tucson, AZ60 MPH GUST AT KDMA. DELAYED REPORT.
Jul 11, 8:00 PM MSTTSTM WND DMG5 Nnw Tucson, AZDOWNED TREE REPORTED AT BLACKLIDGE AND TUCSON BLVD.
Jul 11, 8:00 PM MSTTSTM WND DMG7 Nw Tucson, AZFENCE AND TREE BRANCHES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS55 KTWC 120239
SVRTWC
AZC019-120330-
/O.NEW.KTWC.SV.W.0013.200712T0239Z-200712T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
739 PM MST Sat Jul 11 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 830 PM MST.

* At 737 PM MST, a severe thunderstorm was located over Tanque Verde,
  or 8 miles northeast of Davis-Monthan Air Force Base, moving west
  at 15 mph.

  HAZARD...60 mph wind gusts, small hail, dense blowing dust, and 
           heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Catalina, Oro Valley, Davis-Monthan Air Force Base, Casas
  Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson,
  Pascua Pueblo Yaqui Reservation, Mount Lemmon/Summerhaven, Sabino
  Canyon Recreation Area, Catalina State Park, Catalina Foothills,
  Valencia West, Tucson International Airport, Saguaro National Park
  East, Tucson Estates, Rita Ranch and Seven Falls.

This includes the following highways...
 Interstate 10 between mile markers 252 and 270.
 Interstate 19 between mile markers 58 and 63.
 Route 77 between mile markers 70 and 87.
 Route 86 between mile markers 165 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm and possible dense blowing dust may 
occur before any rain or lightning. Do not wait for the sound of 
thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a 
sturdy structure and stay away from windows.

&&

LAT...LON 3241 11059 3209 11070 3213 11112 3251 11093
TIME...MOT...LOC 0237Z 093DEG 12KT 3226 11077 

HAIL...<.75IN
WIND...60MPH
 
$$

Meyer
1 follow-up statement
344 
WWUS55 KTWC 120328
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
828 PM MST Sat Jul 11 2020

AZC019-120337-
/O.EXP.KTWC.SV.W.0013.000000T0000Z-200712T0330Z/
Pima-
828 PM MST Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 830 PM MST...
        
The storm which prompted the warning over Tucson has moved northwest 
and prompted a new warning near Marana. Therefore, this warning will 
be allowed to expire. However gusty winds are still possible.

LAT...LON 3241 11059 3209 11070 3213 11112 3251 11093
TIME...MOT...LOC 0327Z 093DEG 12KT 3227 11094 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Sat Jul 11 2020

.SYNOPSIS...Very hot daytime temperatures into early next week,
with record or near record highs through Monday. We'll have enough
moisture around for isolated to scattered showers and thunderstorms,
with the best chances mainly south of Tucson and in the eastern
mountains.

&&

.DISCUSSION...The heat is on this weekend with Excessive Heat
Warnings in place through Monday across most of the area with
Sunday likely the hottest day. Record or near record highs next
three days.

Mostly sunny to partly cloudy across the area this afternoon. The
exception was across the White mountains where it was mostly
cloudy with isolated showers/thunderstorms. Afternoon temperatures
were at or up to 4 degrees warmer than this time Friday with
surface dewpoints in the 40s to mid 50s. Some drier air has moved
into the far eastern areas thus PW values this afternoon ranged
from 0.80" near AZ/NM border to 1.5" western areas. Steering
easterly around 10-15 mph.

Outside of the Whites, convection over the higher terrain E/SE of
Tucson rather slow. Latest CAMs have mainly isolated thunderstorms
moving west across the area through this evening. Best areal
coverage for short lived strong storms with localized heavy rain
still appears to be across Santa Cruz county and the southern
parts of central Pima county or south of Sells. There still
remains a slight chance of a brief thunderstorm over the Bighorn
Burn scar into early this evening.

Sunday still looks like a furnace area wide with the hottest
temperatures of the year. Thunderstorm chances remain on the very
low end side.

Next week: Slight chance of thunderstorms first half of next week
and with the high drifting into a more favorable position late in
the week an uptick in activity is expected. Temperatures start the
week rather hot, near record highs on Monday, then gradually cool
closer to normal mid-July values.

&&

.AVIATION...Valid through 13/00Z.
SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into
the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA
will diminish after 12/04Z but will is once again expected Sunday
after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with
a few gusts around 20-25 kts through about 12/03Z then becoming
variable less than 12 kts the remainder of the forecast period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There is a slight chance of mainly afternoon and
evening showers and thunderstorms from the Tucson metro area, south
and east through Sunday, then mainly south to southeast of Tucson
Monday and Tuesday before perhaps an increase in coverage later in
the upcoming week. That said the best chances remain along the
International Border and across the White Mountains. Through Monday
temperatures will peak near or above record levels before easing
back to more normal levels next week.  Humidity levels will remain
close to average through the week with generally good overnight
recoveries. 20-ft winds will generally remain less than 15 mph
outside of the usual afternoon gustiness due to daytime heating.
Also, any afternoon/evening thunderstorms will capable of gusts of
45+ mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 11, 5:20 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST Sat Jul 11 2020

AZZ507-513-120100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
520 PM MST Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
600 PM MST...

At 519 PM MST, Doppler radar was tracking a strong thunderstorm over
Sierra Vista, moving west at 15 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Charleston and
Ramsey Canyon Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3167 11014 3141 11015 3138 11032 3167 11043
TIME...MOT...LOC 0019Z 088DEG 16KT 3152 11027

Meyer
Local storm report, Jul 11, 5:44 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DUST STORM       10 SW WILLCOX           32.16N 109.97W
07/11/2020                   COCHISE            AZ   PUBLIC

            SOCIAL MEDIA PHOTO OF DUST STORM IN THE
            WILLCOX PLAYA.

&&

TGD
Local storm report, Jul 11, 5:45 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     6 WSW HUACHUCA CITY     31.60N 110.43W
07/11/2020  M79 MPH          COCHISE            AZ   ASOS

            ASOS STATION KALK PIONEER AIRFIELD.

&&

TGD
Local storm report, Jul 11, 5:56 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     2 ESE SIERRA VISTA      31.55N 110.30W
07/11/2020                   COCHISE            AZ   UTILITY COMPANY

            5 POWER POLES DOWN IN SIERRA VISTA NEAR
            WILCOX AND S CARMICHAEL.

&&

TGD
Local storm report, Jul 11, 7:09 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     DUST STORM       20 E GREEN VALLEY       31.88N 110.66W
07/11/2020                   PIMA               AZ   TRAINED SPOTTER

            BLOWING DUST REPORTED WITH ESTIMATED WIND
            GUSTS OF 50 MPH OR GREATER.

&&

TGD
Local storm report, Jul 11, 7:24 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     14 SSE SUMMERHAVEN      32.26N 110.65W
07/11/2020  E60 MPH          PIMA               AZ   PUBLIC

            ESTIMATED WINDS IN EXCESS OF 60 MPH. NICKEL
            SIZE HAIL.

&&

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 11, 5:28 PM MSTDust Storm WarningTWCCochise62 min
Jul 11, 5:38 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz52 min
Jul 11, 5:52 PM MSTSevere Thunderstorm WarningTWCCochise53 min
Jul 11, 6:37 PM MSTSevere Thunderstorm WarningTWCCochise, Pima53 min
Jul 11, 7:01 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Jul 11, 7:06 PM MSTDust Storm WarningTWCPima, Santa Cruz54 min
Jul 11, 7:30 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 11, 7:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal2 hr
Jul 11, 8:06 PM MSTDust Storm WarningTWCPima, Pinal84 min
Jul 11, 8:23 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Jul 12, 2:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 12, 4:36 PM MSTSpecial Weather StatementTWC39 min
Jul 12, 4:52 PM MSTSpecial Weather StatementTWC23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.